Wyoming, 2015

Flash Flooding and Hail in Wyoming, June 17 to 18, 2015

June 17 to 18, 2015 · NWS UNR · 14 events in 3 counties and zones

A line of severe thunderstorms tracked southeastward from Montana across northeastern Wyoming during the evening. Hail to the size of golf balls and strong wind gusts accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked southeastward from Montana across northeastern Wyoming during the evening. Hail to the size of golf balls and strong wind gusts accompanied the storms. Heavy rain produced flash flooding in parts of Crook and Weston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 1:03 PM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT WED JUN 17 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 201 PM MDT WED JUN 17 2015

WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING TODAY. SEVERAL
WAVES ARE CROSSING THE NRN ROCKIES ATTM PUSHING INTO CNTRL MT.
SURFACE ANALYSIS SHOWS HIGH PRES ACROSS THE CNTRL DAKOTAS WITH
RETURN FLOW SETTING UP ACROSS NE WY/FAR WRN SD. TEMPS HAVE RISEN
INTO THE 70S...AND WITH GOOD THETA E ADVECTION...DEWPOINTS HAVE
RISEN FROM THE UPPER 40S/LOW 50S THIS MORNING TO AROUND 60.

UPPER WAVE WILL CROSS THE REGION THIS AFTN AND TONIGHT. CONVECTION IS
EXPECTED TO DEVELOP LATER THIS AFTN ACROSS THE BLKHLS AREA BEFORE
MOVING OUT INTO THE PLAINS. SHORT RANGE MODELS ARE SHOWING SOME
DIMINISHING WITH THESE STORMS...BUT LOOKS LIKE AN MCS WILL MOVE IN
FROM MT LATER THIS EVNG. PLENTY OF CAPE/SHEAR FOR SUPERCELL
DEVELOPMENT THE NEXT SEVERAL HOURS WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS. AS THE MCS MOVES ACROSS THE FAR NE WY
AREA INTO THE WRN SD PLAINS...LOOKS LIKE THE THREAT WILL
TRANSITION MORE TOWARD A WIND THREAT AS THE MCS POTENTIALLY BOWS
OUT. THERE ARE DIFFERENCES IN THE TIMING OF THIS SYSTEM...WITH THE
HRRR THE FASTER SOLUTION COMPARED TO THE 4KM NAM. COULD SEE
LINGERING PRECIP EARLY THU MRNG...BUT MAJORITY OF THE CONVECTION
WILL BE DONE LATE TONIGHT AS IT MOVES SE INTO NEB.

THE NEXT ROUND OF STORMS ARE EXPECTED THU AFTN/NIGHT AS A SERIES
OF WAVES PUSH THROUGH THE DAKOTAS WITHIN THE PERSISTENT ZONAL
FLOW. DEEP MOISTURE ADVECTION IS EXPECTED FOR THE SECOND HALF OF
THE DAY AS A SURFACE LOW STRENGTHENS NEAR THE WY/MT BORDER. CAPE
AND SHEAR WILL BE HIGH ENOUGH FOR SOME SUPERCELL DEVELOPMENT.
THROUGH THU NIGHT...BETTER CHANCES FOR STORMS TRANSITION TOWARD NW
SD AS A STRONG WAVE CROSSES MT TO THE ND/SD BORDER. THIS COULD
BRING AN MCS ACROSS NW SD THROUGH LATE NIGHT HOURS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 201 PM MDT WED JUN 17 2015

NEARLY ZONAL UPPER FLOW WILL CONTINUE THROUGH THE
EXTENDED PERIOD...WITH SHORTWAVES PERIODICALLY PASSING THROUGH THE
REGION....KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST. A SURFACE LOW WILL DEEPEN OVER SOUTHEASTERN MT/EASTERN WY
BEFORE SLOWLY PUSHING EAST ON FRIDAY. MOISTURE WILL CONVERGE ALONG
THE SURFACE BOUNDARY...AND MLCAPE VALUES WILL RISE TO 3000-4000 J/KG
ACROSS CENTRAL SD. BEST 0-6KM SHEAR OF 50-60 KTS WILL BE ACROSS THE
NORTHERN HALF OF THE CWA. THESE INGREDIENTS COMBINED WITH WEAK UPPER
LEVEL ENERGY WILL CREATE CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON INTO FRIDAY NIGHT...SOME OF WHICH MAY BE SEVERE.
MARGINAL CAPE AND EXCELLENT SHEAR ACROSS THE BLACK HILLS AND
SOUTHWESTERN SD ON SATURDAY...ALONG WITH ANOTHER WEAK
SHORTWAVE...MAY ALLOW FOR MORE STRONG TO SEVERE THUNDERSTORMS THERE.

MODELS CONTINUE TO HINT AT A WEAK RIDGE DEVELOPING SUNDAY INTO
MONDAY WITH LESSER CHANCES OF PRECIP THEN. NORTHERN PLAINS WILL THEN
BE UNDER SOUTHWEST FLOW BY LATE TUESDAY AS THE RIDGE SHIFTS
EASTWARD...WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL BE ABOVE AVERAGE ON FRIDAY AS THE THERMAL RIDGE
AXIS SHIFTS EASTWARD. SATURDAY AND SUNDAY WILL BE COOLER...BUT HIGHS
WILL BE AROUND AVERAGE. MONDAY AND TUESDAY WILL ONCE AGAIN BE WARM
WITH UPPER 70S TO UPPER 80S ACROSS MOST OF THE REGION. COOLER
WEATHER IS EXPECTED WEDNESDAY...FOLLOWING A COLD FRONT.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY
ISSUED AT 201 PM MDT WED JUN 17 2015

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
THE BLACK HILLS THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT.
SCT MVFR CIGS/VSBY IS EXPECTED NEAR THUNDERSTORMS. STRONG
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WIND GUSTS
THIS EVENING INTO TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...POJORLIE
AVIATION...POJORLIE
Hazardous weather outlook, Jun 17, 5:46 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT WED JUN 17 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
646 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA
AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN
ISOLATED TORNADO AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR THE REST OF
THE WEEK ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA DURING THE AFTERNOON AND
EVENING HOURS ON THURSDAY AND FRIDAY. THE MAIN THREATS FROM ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 17, 4:55 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 WSW DOWNTOWN RAPID CI 44.08N 103.24W
06/17/2015  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&
Local storm report, Jun 17, 5:20 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MCKEMY
Local storm report, Jun 17, 5:24 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             6 SSW RAPID VALLEY      43.99N 103.18W
06/17/2015  E1.00 INCH       PENNINGTON         SD   STORM CHASER

            HAIL COVERING ROADS

&&

MCKEMY
Local storm report, Jun 17, 5:56 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            HAIL LASTED 10-15 MINUTES. MAINLY QUARTERS WITH A FEW
            GOLF BALLS.

&&

MCKEMY
Local storm report, Jun 17, 6:09 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 WSW DOWNTOWN RAPID CI 44.06N 103.31W
06/17/2015  E1.50 INCH       PENNINGTON         SD   PUBLIC

            REPORT FROM NSSL SHAVE PROJECT

&&

MCKEMY
Local storm report, Jun 17, 6:35 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.71W
06/17/2015  E50 MPH          CAMPBELL           WY   TRAINED SPOTTER

            PEA SIZE HAIL ALSO FELL WITH STORM

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 17, 6:56 PM MST to 7:05 PM MST
Where
Campbell County, 7.42 mi NW of Rockypoint
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.986, -105.191

Hail, Campbell

When
June 17, 7:15 PM MST
Where
Campbell County, 1.63 mi ENE of Weston
Measured
2 in hail
Reported by
COOP Observer
Coordinates
44.640, -105.300

Hail, Campbell

When
June 17, 7:16 PM MST
Where
Campbell County, 4.02 mi ENE of Weston
Measured
1.5 in hail
Reported by
Public
Coordinates
44.660, -105.260

Thunderstorm Wind, Campbell

When
June 17, 7:16 PM MST
Where
Campbell County, 4.02 mi ENE of Weston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.660, -105.260

The combination of hail and wind caused minor damage.

Thunderstorm Wind, Crook

When
June 17, 7:40 PM MST
Where
Crook County, Hulett
Measured
64 kt (74 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
44.680, -104.600

Some tree damage was reported.

Hail, Crook

When
June 17, 7:45 PM MST
Where
Crook County, 4.52 mi NNW of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.741, -104.633

Thunderstorm Wind, Crook

When
June 17, 7:45 PM MST
Where
Crook County, 4.52 mi NNW of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.741, -104.633

Wind gusts were estimated at 60 mph.

Hail, Crook

When
June 17, 8:25 PM MST
Where
Crook County, Pine Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Quarter sized hail covered the ground.

Hail, Campbell

When
June 17, 8:25 PM MST
Where
Campbell County, 6.7 mi SSE of Rozet
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.186, -105.167

Thunderstorm Wind, Campbell

When
June 17, 8:25 PM MST
Where
Campbell County, 6.7 mi SSE of Rozet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.186, -105.167

The combination of hail and wind caused minor damage.

Thunderstorm Wind, Weston

When
June 17, 9:15 PM MST
Where
Weston County, Newcastle Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.880, -104.320

Hail, Campbell

When
June 17, 9:23 PM MST
Where
Campbell County, 13 mi E of Wright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.750, -105.230

Flash Flood, Weston

When
June 17, 9:25 PM MST to June 18, 12:15 AM MST
Where
Weston County, 3.63 mi NW of Osage to 1.7 mi WNW of Osage
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.010, -104.480

Runoff from the heavy rain caused Clayspur Road to wash out in several places.

Flash Flood, Crook

When
June 17, 10:45 PM MST to June 18, 1:15 AM MST
Where
Crook County, 5.23 mi NNE of Moorcroft to 5.1 mi ESE of Moorcroft
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.330, -104.910

Two to three feet of water was reported over Wind Creek Road. The road was washed out in eight places.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576347, 576348, 576351, 576352, 576353, 576354, 576358, 576361, 576364, 576368, 576372, 576377, 587493, 587490.